Jump to content

Made a med error

Emergency   (3,567 Views | 19 Replies)

3,458 Profile Views; 208 Posts

Doc ordered decadron IV on a child, which we mix in juice and they drink. In the hustle and bustle I administered it IM. I told they doc and he changed the order to IM and said it actually would work better. I still feel bad and wrote an incident report. Anyone else ever have a brain fart like this before?

Share this post


Link to post
Share on other sites

amoLucia specializes in LTC.

5,263 Posts; 46,227 Profile Views

Been there, done that!

I was sooo used to giving Lasix IV that I just pushed the dose, but the order was for oral pill. It was the pt who caught the difference. MD was cool about it, but talk about feeling DUMB!

Share this post


Link to post
Share on other sites

208 Posts; 3,458 Profile Views

Boss was totally cool about it. I still feel bad though.

Share this post


Link to post
Share on other sites

~Mi Vida Loca~RN has 6 years experience as a ASN, RN and specializes in Emergency Dept. Trauma. Pediatrics.

5,259 Posts; 31,218 Profile Views

Have you ever given Decadron IM before?? Typically it is given Oral (even though IV) mixed as you stated, with children; or it is given IV. To give it IM you had to go get a needle, draw up the medication, double check your dosage, hold the kid or have the parents hold. Seems a lot a steps in place to have you kinda remember this should be mixed in juice. Besides all the medication rights you misses, when medication a child one should be even more diligent (IMO) I would think somewhere during this time it would have clicked. I have understood med errors and how they happen.

Accidently giving a pediatric patient an IM injection that was meant to be given orally mixed in juice, seems like a pretty big error. Getting caught up in the hustle and completely changing medication routs can cost someone their life, especially a child. So I just hope you learn form this and it's not brushed off so easily like no big deal.

Share this post


Link to post
Share on other sites

Emergent has 25 years experience.

7 Followers; 2 Articles; 2,862 Posts; 66,078 Profile Views

Good doctors cover your butt in cases like this, and we cover their butts in return. I'm sure you'll notice the doctor ordering something the patient is allergic to in the future. It happens and that's why we work as a team.

Share this post


Link to post
Share on other sites

12 Followers; 3,803 Posts; 28,601 Profile Views

Have you ever given Decadron IM before?? Typically it is given Oral (even though IV) mixed as you stated, with children; or it is given IV.

Depending on the collective tendencies of the department, one may be giving decadron IM (to peds, not adults) a fair amount of the time. The times I've given it IV to a child are very few...not working in a dedicated peds ED, I struggle to remember the last time. I haven't paid specific attention, but I wouldn't be surprised if it's near 50/50 PO/IM at my current place. Often it's decided to just give the shot and get it over with. In that regard I understand exactly how/why this happened.

**I'm interested in how the route was noted on the order - this particular error wouldn't have been caught with the scanning process, especially if the note "oh by the way give this PO" is a manual entry add-on note that ends up being buried someplace where it doesn't pop up when the med is scanned. It might be worth it to talk to your director again and see what can be done about this.

Share this post


Link to post
Share on other sites

~Mi Vida Loca~RN has 6 years experience as a ASN, RN and specializes in Emergency Dept. Trauma. Pediatrics.

5,259 Posts; 31,218 Profile Views

Except the order stated it was IV (which I have always seen it entered that way as well but for small children it was mixed in Juice and given orally) It was never ordered IM. But that's why I asked the poster how often they are given Decadron IM to kids because I know it can vary. In the 6 ED's I have worked in and the Pediatric unit I have worked in it was always oral for the kids, whether it be the IV mixed in juice or oral med. In pre-teens, and teens and adults it's been IV or sometimes IM.

Just seemed there were many safeguards missed here and I wouldn't be so quick to pass it off as "ehhhh it happens" when we are talking about pediatric patients and steroids. That said I do understand mistakes happen and I just hope the OP sees the importance in this and ensuring it doesn't happen again.

Share this post


Link to post
Share on other sites

12 Followers; 3,803 Posts; 28,601 Profile Views

I took it that he meant that the IV form of decadron was selected in the ordering process, but the route was meant to be PO. The problem is, it's frequently given IM too. The whole thing is just asking for trouble and places go 'round and 'round about this.

There's really no reason a separate quantity of injectable decadron can't be placed in a separate compartment after being affixed with a specially-generated barcode sticker so that when it is scanned it immediately indicates that it is a PO dose and can be cross-referenced with a proper EMR order for injectable decadron to be given PO. It should also be it's own separate choice in the physician order interface/screen instead of them just ordering "IV decadron" and then making a free-text somewhere that it is meant to be given PO. Work-arounds are so frequent with this particular scenario.

I agree with you, it's not "nothing" by any means, but what chaps me a little is that this is a *known* issue. And it's certainly not new. So now some RN somewhere has made a 'mistake' because fixing every-day junk like this is not a priority. I bet s/he regularly gives it IM and that's why it was done that way this time, too (that's no excuse, but it does explain the "why" part). I check every single peds med w/ another RN and I really don't care if people think I'm a wacko for getting a double-check on tylenol. It's kept me safe. But this decadron scenario we are discussing is about 95% crappy process and 5% RN. So fix the rest of it already. EDs are too busy for this "junk".

Share this post


Link to post
Share on other sites

ILUVERNSG has 28 years experience as a MSN, RN and specializes in ICU, ER, NURSING EDUCATION.

84 Posts; 1,061 Profile Views

YAAAAAAS GIRL! We've all done that. Anyone who says they never made a med error is just lyin'.

Just learn from the mistake, no one was harmed. Figure out what you need to do so that it doesn't happen again.

Med errors are our biggest area of liability for lawsuits so take care, ok? ((((Hug))))

Share this post


Link to post
Share on other sites

208 Posts; 3,458 Profile Views

Depending on the collective tendencies of the department, one may be giving decadron IM (to peds, not adults) a fair amount of the time. The times I've given it IV to a child are very few...not working in a dedicated peds ED, I struggle to remember the last time. I haven't paid specific attention, but I wouldn't be surprised if it's near 50/50 PO/IM at my current place. Often it's decided to just give the shot and get it over with. In that regard I understand exactly how/why this happened.

**I'm interested in how the route was noted on the order - this particular error wouldn't have been caught with the scanning process, especially if the note "oh by the way give this PO" is a manual entry add-on note that ends up being buried someplace where it doesn't pop up when the med is scanned. It might be worth it to talk to your director again and see what can be done about this.

The med is ordered IV. We have to know tonmix it in juice and give it PO. There is never a communication order telling us to do that, we just do it.

Share this post


Link to post
Share on other sites

208 Posts; 3,458 Profile Views

YAAAAAAS GIRL! We've all done that. Anyone who says they never made a med error is just lyin'.

Just learn from the mistake, no one was harmed. Figure out what you need to do so that it doesn't happen again.

Med errors are our biggest area of liability for lawsuits so take care, ok? ((((Hug))))

Thank you for your support. I appreciate that.

Share this post


Link to post
Share on other sites

1 Follower; 1,319 Posts; 12,348 Profile Views

No big deal. The kid got the medicine he needed. You know it wasn't by the intended route and are the wiser for it. Move on.

Share this post


Link to post
Share on other sites
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.